Alert archive / South Dakota / Winter Storm Warnings in 2011

Winter Storm Warning 4, NWS Aberdeen, SD

April 15, 2011Buffalo County, Hand County, South Dakota

NWS Aberdeen, SD issued this winter storm warning at Apr 15, 2011, 7:13 PM CDT for Buffalo County, Hand County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2011, 7:13 PM CDT (00:13 UTC)
Expired
Apr 15, 2011, 10:00 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS43 KABR 160013
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT FRI APR 15 2011

...POTENT SPRING STORM SYSTEM CONTINUES THIS EVENING...

.A STRONG SPRING STORM CENTERED OVER THE CENTRAL PLAINS WILL
CONTINUE TO BRING SNOW TO THE REGION TONIGHT.

SDZ037-051-160300-
/O.EXP.KABR.WS.W.0003.000000T0000Z-110416T0000Z/
/O.NEW.KABR.WS.W.0004.110416T0013Z-110416T0300Z/
HAND-BUFFALO-
INCLUDING THE CITIES OF...MILLER...FORT THOMPSON
713 PM CDT FRI APR 15 2011

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...WINTER STORM WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS
EVENING. THE WINTER STORM WARNING IS NO LONGER IN EFFECT.

* SNOW WILL CONTINUE THROUGH THE EARLY EVENING HOURS.

* ANOTHER INCH OF SNOW WILL BE POSSIBLE BEFORE THE SNOW ENDS.

* WINDS OF 15 TO 25 MPH ARE EXPECTED...WITH REDUCED VISIBILITY 
  DURING PERIODS OF SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ004-005-009-010-016-017-034>036-048-160115-
/O.EXP.KABR.WS.W.0003.000000T0000Z-110416T0000Z/
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-SULLY-HUGHES-
HYDE-LYMAN-
INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH...
GETTYSBURG...FAULKTON...ONIDA...PIERRE...HIGHMORE...PRESHO
713 PM CDT FRI APR 15 2011

...WINTER STORM WARNING HAS EXPIRED...

THE WINTER STORM WARNING IS NO LONGER IN EFFECT. 


$$

SDZ006-007-011-018-019-160600-
/O.CON.KABR.WS.W.0003.000000T0000Z-110416T0600Z/
BROWN-MARSHALL-DAY-SPINK-CLARK-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER...
REDFIELD...CLARK
713 PM CDT FRI APR 15 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY.

* SNOW WILL CONTINUE THROUGH THE EVENING HOURS...AND WILL
  GRADUALLY TAPER OFF SHORTLY AFTER MIDNIGHT

* ANOTHER INCH OF SNOW WILL BE POSSIBLE BEFORE THE SNOW ENDS.

* WINDS OF 15 TO 25 MPH ARE EXPECTED...WITH REDUCED VISIBILITY 
  WHILE ITS SNOWING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

PARKIN
2 follow-up statements
180 
WWUS43 KABR 160018
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT FRI APR 15 2011

...POTENT SPRING STORM SYSTEM CONTINUES THIS EVENING...

.A STRONG SPRING STORM CENTERED OVER THE CENTRAL PLAINS WILL
CONTINUE TO BRING SNOW TO THE REGION TONIGHT.

SDZ037-051-160300-
/O.CON.KABR.WS.W.0004.000000T0000Z-110416T0300Z/
HAND-BUFFALO-
INCLUDING THE CITIES OF...MILLER...FORT THOMPSON
718 PM CDT FRI APR 15 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING. 

* SNOW WILL CONTINUE THROUGH THE EARLY EVENING HOURS.

* ANOTHER INCH OF SNOW WILL BE POSSIBLE BEFORE THE SNOW ENDS.

* WINDS OF 15 TO 25 MPH ARE EXPECTED...WITH REDUCED VISIBILITY 
  DURING PERIODS OF SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ006-007-011-018-019-160600-
/O.CON.KABR.WS.W.0003.000000T0000Z-110416T0600Z/
BROWN-MARSHALL-DAY-SPINK-CLARK-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER...
REDFIELD...CLARK
718 PM CDT FRI APR 15 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY.

* SNOW WILL CONTINUE THROUGH THE EVENING HOURS...AND WILL 
  GRADUALLY TAPER OFF SHORTLY AFTER MIDNIGHT 

* ANOTHER INCH OF SNOW WILL BE POSSIBLE BEFORE THE SNOW ENDS.

* WINDS OF 15 TO 25 MPH ARE EXPECTED...WITH REDUCED VISIBILITY 
  WHILE ITS SNOWING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

PARKIN
301 
WWUS43 KABR 160309
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 PM CDT FRI APR 15 2011

SDZ006-007-011-018-019-160415-
/O.CAN.KABR.WS.W.0003.000000T0000Z-110416T0600Z/
BROWN-MARSHALL-DAY-SPINK-CLARK-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER...
REDFIELD...CLARK
1009 PM CDT FRI APR 15 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
STORM WARNING. 

LIGHT SNOW HAS ENDED OR WILL END SHORTLY ACROSS THE AREA. SLICK
ROAD CONDITIONS CAN BE EXPECTED OVERNIGHT AS TEMPERATURES FALL
BELOW FREEZING.

$$

SDZ037-051-160415-
/O.EXP.KABR.WS.W.0004.000000T0000Z-110416T0300Z/
HAND-BUFFALO-
INCLUDING THE CITIES OF...MILLER...FORT THOMPSON
1009 PM CDT FRI APR 15 2011

...WINTER STORM WARNING HAS EXPIRED...

THE WINTER STORM WARNING IS NO LONGER IN EFFECT. 

LIGHT SNOW HAS ENDED ACROSS THE AREA. SLICK ROAD CONDITIONS CAN BE
EXPECTED OVERNIGHT AS TEMPERATURES FALL BELOW FREEZING.


$$

PARKIN

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 15, 3:20 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 15, 3:20 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI APR 15 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

WINTER STORM THAT HAS AFFLICTED THE REGION SHOULD GRADUALLY PULL
AWAY TNT...WITH DEEP LIFT GRADUALLY ENDING DURING THE
EVENING...AND PCPN GETTING SHUNTED EAST OR DISSIPATING AS WAVE
MOVES ACROSS THE DAKOTAS. HOWEVER...WILL CONTINUE TO SEE SOME
ACCUMULATION OVER THE REGION BETWEEN THE MO AND JAMES RIVER
VALLEYS FOR ANOTHER FEW HOURS. SKIES SHOULD THEN GRADUALLY CLEAR
FROM WEST TO EAST LATE TONIGHT. WITH NEW MOISTURE LADEN SNOW ON
THE GROUND...CLEARING SKIES AND LIGHT WINDS...EXPECT SOME FOG TO
FORM OVER MAINLY AREAS AROUND THE JAMES VALLEY AND POINTS WEST.
SATURDAY INTO SATURDAY NIGHT SHOULD BE MAINLY DRY ALTHOUGH THE
NEXT SYSTEM COMING THROUGH THE RELATIVELY FAST MID LEVEL FLOW MAY
BRING SOME PCPN TO THE REGION LATE SATURDAY ON INTO SUNDAY.
GFS/GEFS/ECMWF ALL AGREE TO SOME DEGREE ON THAT PARTICULAR SYSTEM.
MEANWHILE TEMPERATURES WILL FAVOR BELOW NORMAL THROUGH THE TIME
PERIOD WITH NO REAL WARM UP IN SITE. LATEST SNOWFALL WILL ALSO
SERVE TO HOLD TEMPS DOWN FOR A COUPLE DAYS.

.LONG TERM...MONDAY THROUGH FRIDAY

THE EXTENDED IS SHAPING UP TO BE A FAIRLY ACTIVE AND COOL TIME
PERIOD...WITH TEMPS WELL BELOW NORMAL. IN FACT...COULD SEE MORE
SNOWFALL TUESDAY NIGHT AS ANOTHER SYSTEM ROLLS THROUGH. OF
COURSE...STILL DIFFERENCES IN MODELS WITH EXACT TRACK AND THERMAL
PROFILES...BUT SNOW DEFINITELY A POSSIBILITY. INCREASED POPS A BIT
DURING THE START OF THE EXTENDED PERIOD AS THE FIRST WAVE MOVES
IN. MODELS ARE THEN SHOWING ANOTHER STORM SYSTEM AFFECTING THE
AREA TOWARDS THE END OF NEXT WEEK.

TEMPS WILL BE WAY BELOW NORMAL DURING THE ENTIRE TIME PERIOD.
GENERALLY LOOKING AT HIGHS IN THE 40S ALL NEXT WEEK WITH LOWS IN
THE 20S AND 30S.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS/VSBYS WILL CONTINUE IN -SN/SN ACROSS KABR/KPIR/KMBG
DURING THE LATE AFTERNOON HOURS. ALTHO KMBG/KPIR SHOULD SEE
IMPROVING CONDITIONS BY AROUND 00Z. -SN/SN WILL CONTINUE AT KABR
WELL INTO THE EVENING HOURS WITH MVFR/IFR CIGS/VSBYS. CANNOT RULE
OUT HEAVIER SNOW BANDS WITH VSBYS DROPPING TO LIFR...MAINLY AROUND
KABR THRU 00Z. -SN/SN EXPECTED TO MOVE INTO KATY LATER TONIGHT
WITH IFR CIGS/VSBYS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
     BUFFALO-CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
     MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER STORM WARNING UNTIL 1 AM CDT SATURDAY FOR BROWN-CLARK-DAY-
     MARSHALL-SPINK.

MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 15, 3:28 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
328 AM CDT FRI APR 15 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
328 AM CDT FRI APR 15 2011 /228 AM MDT FRI APR 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER MIX WILL TRANSITION TO ALL SNOW THIS MORNING. WITH
TEMPERATURES HOVERING AROUND FREEZING...A HEAVY WET SNOW COULD
ACCUMULATE TO SEVERAL INCHES THROUGH THE DAY. CONDITIONS WILL
IMPROVE FROM WEST TO EAST THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Apr 15, 2:35 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY SNOW       ONIDA                   44.70N 100.07W
04/15/2011  E7.0 INCH        SULLY              SD   LAW ENFORCEMENT

            ESTIMATED 6 TO 8 INCHES OF SNOWFALL.

&&

MFOWLE
Local storm report, Apr 15, 2:42 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HEAVY SNOW       2 W HOSMER              45.58N 99.52W
04/15/2011  E6.0 INCH        EDMUNDS            SD   PUBLIC

&&

NWS
Local storm report, Apr 15, 2:52 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY SNOW       GETTYSBURG              45.01N 99.95W
04/15/2011  E7.0 INCH        POTTER             SD   LAW ENFORCEMENT

            6 TO 7 INCHES

0249 PM     HEAVY SNOW       KENNEBEC                43.90N 99.86W
04/15/2011  E7.0 INCH        LYMAN              SD   LAW ENFORCEMENT

0252 PM     HEAVY SNOW       GANN VALLEY             44.03N 98.99W
04/15/2011  E6.0 INCH        BUFFALO            SD   LAW ENFORCEMENT

&&

NWS
Local storm report, Apr 15, 3:21 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     SNOW             TURTON                  45.05N 98.10W
04/15/2011  M6.0 INCH        SPINK              SD   CO-OP OBSERVER

            STILL SNOWING WHEN MEASURMENT WAS TAKEN

&&

NWS
Local storm report, Apr 15, 4:41 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY SNOW       10 NW BRITTON           45.89N 97.90W
04/15/2011  E8.0 INCH        MARSHALL           SD   LAW ENFORCEMENT

0413 PM     SNOW             LANGFORD                45.60N 97.83W
04/15/2011  E4.0 INCH        MARSHALL           SD   LAW ENFORCEMENT

            3 TO 4 INCHES

&&

NWS
Local storm report, Apr 15, 6:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HEAVY SNOW       5 W SULLY BUTTES        44.70N 100.59W
04/15/2011  M10.0 INCH       SULLY              SD   TRAINED SPOTTER

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:28 PM CDTAreal Flood WarningABRHamlin24 days

Nearby

Winter Storm Warnings in South Dakota, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.